Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2019, 5:20 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2019, 5:20 PM MDT (23:20 UTC)
- Expired
- Aug 3, 2019, 6:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND
The radar
The Minot AFB radar (KMBX), 138 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:25 PM MDT | HAIL 1.75 | 8 Nw Twin Buttes, ND | RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS53 KBIS 032320
SVRBIS
NDC025-057-040015-
/O.NEW.KBIS.SV.W.0151.190803T2320Z-190804T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
620 PM CDT Sat Aug 3 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Dunn County in southwestern North Dakota...
Northwestern Mercer County in south central North Dakota...
* Until 715 PM CDT/615 PM MDT/.
* At 619 PM CDT/519 PM MDT/, a severe thunderstorm was located over
Mckenzie Bay Recreation Area, or 23 miles northeast of Killdeer,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Dunn and northwestern Mercer Counties, including the
following locations... Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4771 10238 4765 10226 4762 10226 4757 10220
4757 10212 4748 10195 4732 10229 4761 10255
TIME...MOT...LOC 2319Z 319DEG 15KT 4760 10238
HAIL...1.25IN
WIND...60MPH
$$
KRANZ3 follow-up statements
587
WWUS53 KBIS 032332
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
632 PM CDT Sat Aug 3 2019
NDC025-057-040015-
/O.CON.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
632 PM CDT Sat Aug 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN DUNN AND NORTHWESTERN MERCER
COUNTIES...
At 632 PM CDT/532 PM MDT/, a severe thunderstorm was located near
Mckenzie Bay Recreation Area, or 23 miles northeast of Killdeer,
moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mckenzie Bay Recreation Area and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4766 10233 4763 10226 4762 10226 4757 10220
4757 10212 4748 10195 4732 10229 4761 10244
TIME...MOT...LOC 2332Z 319DEG 15KT 4756 10232
HAIL...1.75IN
WIND...60MPH
$$
KRANZ360
WWUS53 KBIS 032346
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
646 PM CDT Sat Aug 3 2019
NDC025-057-040015-
/O.CON.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
646 PM CDT Sat Aug 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR EAST CENTRAL DUNN AND NORTHWESTERN MERCER
COUNTIES...
At 646 PM CDT/546 PM MDT/, a severe thunderstorm was located 7 miles
southeast of Mckenzie Bay Recreation Area, or 25 miles northeast of
Killdeer, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4761 10225 4757 10220 4757 10212 4748 10195
4735 10225 4755 10239
TIME...MOT...LOC 2346Z 319DEG 15KT 4751 10226
HAIL...1.00IN
WIND...60MPH
$$
KRANZ111
WWUS53 KBIS 040008
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
708 PM CDT Sat Aug 3 2019
NDC025-057-040018-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
708 PM CDT Sat Aug 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4761 10225 4757 10220 4757 10212 4748 10195
4735 10225 4755 10239
TIME...MOT...LOC 0008Z 319DEG 15KT 4746 10219
$$
KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:55 PM MDT, 25 minutes earlier.
Area forecast discussion, Aug 3, 4:55 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 555 PM CDT Sat Aug 3 2019 .UPDATE... Issued at 548 PM CDT Sat Aug 3 2019 Thunderstorms were ongoing from Burke through Slope counties with several storms producing severe hail in the past hour or two. While effective shear increases through the evening, increased midlevel capping will inhibit the eastward progression of severe thunderstorms into central North Dakota. Thus, we're expecting the severe window to remain over the next several hours in western North Dakota before diminishing late this evening. UPDATE Issued at 407 PM CDT Sat Aug 3 2019 Recent satellite imagery shows ongoing updraft development and orphan anviling in a general line stretching from Golden Valley through Burke counties. MLCAPE of 1000-1500 J/kg and around 30 kts of effective deep layer shear will promote severe storm potential. With forecast hodographs largely unidirectional through the convective layer, initially discrete transitioning to clustered cells will be the main storm mode as both right and left movers will be favored. As per SPC's recent discussion, severe coverage is uncertain given generally unfavorable synoptic ascent. However, even without the issuance of a watch an isolated severe threat is still possible given the CAPE/shear parameter space. Given lack of synoptic support, thunderstorm activity should be mostly diurnal and trend down by late evening. && .SHORT TERM...(This evening through Sunday) Issued at 201 PM CDT Sat Aug 3 2019 Strato-cu continues to slowly diminish south central late this afternoon. This suggests the boundary layer may still be primed for another night of patchy fog and low clouds, this time across the James River Valley. Across the west the EML should delay the onset of convection until late afternoon or early evening southwest. Considering the threat of severe weather, we believe the weak shear will limit the severe thunderstorms threat to a few isolated cells this evening across teh west. Tonight, the surface trough will move east and a cold front will approach the northwest from Canada. This front will play a more significant role for severe weather on Sunday and Sunday night as a shortwave trough brings better ascent. Stronger shear, and the frontal boundary, should aid in supporting more widespread thunderstorms during this period with teh better chances across teh south and southeast as the cold front continues to sag south. While we considered the threat for heavy rainfall to be elevated in the earlier forecasts across southeast North Dakota, the progression of the frontal boundary will weigh in to somewhat lower the risk for heavy rainfall by lessening the training possibilities that would have existed had the front moved slower or was stationary. Warm and humid again Sunday with highs in the 80s to lower 90s. .LONG TERM...(Sunday night through Saturday) Issued at 201 PM CDT Sat Aug 3 2019 The upper low across the Prairie Provinces of Canada on Sunday will move to the Hudson Bay region by early next week. An h500 ridge returns to the western intermountain and northwest regions. This will firmly place the Northern Plains into a northwest flow regime with generally cooler air through mid week. Then broad ridging returns by the end of the week into the weekend bringing warmer temperatures. Precipitation will be spotty next week until the weekend when a more robust shortwave moves into the region on the western side of the ridge axis. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 548 PM CDT Sat Aug 3 2019 A line of thunderstorms extending from north to south in western ND will continue through this evening. Though KDIK-KMOT will be the sites most likely for impact, uncertainty exists in thunderstorms reaching either site. Thus kept both TAFs at VCTS for now. Otherwise VFR expected at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Aug 3, 5:20 PM MDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 620 PM CDT Sat Aug 3 2019 NDZ001-009-017-031-032-042330- Divide-Williams-McKenzie-Golden Valley-Billings- 620 PM CDT Sat Aug 3 2019 /520 PM MDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances for thunderstorms off and on through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>004-010>012-018>021-033-034-040>045-042330- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer- Oliver-McLean-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 620 PM CDT Sat Aug 3 2019 /520 PM MDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible. The main hazards will be large hail with some tennis ball size stones possible, and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances for thunderstorms off and on through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters reports are needed this evening. NDZ005-013-022-023-035-036-046-047-050-042330- Rolette-Pierce-Sheridan-Wells-Burleigh-Kidder-Emmons-Logan- McIntosh- 620 PM CDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible before midnight. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances for thunderstorms off and on through the period. .SPOTTER INFORMATION STATEMENT... Weather spotter reports are needed this evening. NDZ025-037-048-051-042330- Foster-Stutsman-La Moure-Dickey- 620 PM CDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances for thunderstorms off and on through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Special weather statement, Aug 3, 3:23 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Bismarck ND 423 PM CDT Sat Aug 3 2019 NDZ002-010-032200- Mountrail ND-Burke ND- 423 PM CDT Sat Aug 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 500 PM CDT... At 423 PM CDT, a strong thunderstorm was located over Powers Lake, or 22 miles northwest of Stanley, moving northeast at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Powers Lake and Battleview. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4845 10284 4863 10286 4873 10253 4849 10238 TIME...MOT...LOC 2123Z 244DEG 20KT 4857 10270 AYD
Local storm report, Aug 3, 4:09 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 12 NW AMIDON 46.60N 103.52W
08/03/2019 E1.00 INCH SLOPE ND PUBLIC
&&
AELocal storm report, Aug 3, 5:18 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 9 NNE BUFFALO SPRINGS 46.29N 103.15W
08/03/2019 E1.75 INCH SLOPE ND TRAINED SPOTTER
SIGNIFICANT CROP DAMAGE REPORTED.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:23 PM MDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 3, 3:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 48 min |
| Aug 3, 3:51 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope | 39 min |
| Aug 3, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 41 min |
| Aug 3, 4:15 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 45 min |
| Aug 3, 4:37 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 23 min |
| Aug 3, 4:38 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 52 min |
| Aug 3, 4:50 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 55 min |
| Aug 3, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 60 min |
| Aug 3, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.